Alert archive / Colorado / Flash Flood Warnings in 2011
Flash Flood Warning 36, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 4, 2011, 3:12 PM MDT for Douglas County, Colorado. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2011, 3:12 PM MDT (21:12 UTC)
- Expired
- Aug 4, 2011, 4:55 PM MDT
- In force
- 103 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, CO
The radar
The Denver radar (KFTG), 88 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
328 WGUS55 KBOU 042112 FFWBOU COC035-042315- /O.NEW.KBOU.FF.W.0036.110804T2112Z-110804T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 312 PM MDT THU AUG 4 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 515 PM MDT * AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR WESTCREEK...OR 27 MILES NORTHWEST OF COLORADO SPRINGS. THIS STORM WAS MOVING NORTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTCREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DO NOT DROWN. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN STEEP TERRAIN. && LAT...LON 3920 10524 3920 10516 3913 10512 3913 10522 $$
2 follow-up statements
533 WGUS75 KBOU 042143 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 343 PM MDT THU AUG 4 2011 COC035-042315- /O.CON.KBOU.FF.W.0036.000000T0000Z-110804T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DOUGLAS CO- 343 PM MDT THU AUG 4 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTHWESTERN DOUGLAS COUNTY... AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 4 MILES NORTHEAST OF WESTCREEK...OR ABOUT 28 MILES NORTHWEST OF COLORADO SPRINGS. THIS STORM WAS MOVING NORTHEAST AT 10 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTCREEK. A RAIN GAUGE IN NORTHERN TELLER COUNTY HAS MEASURED 1.23 INCHES OF RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN STEEP TERRAIN. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER CLIMB TO HIGHER GROUND. && LAT...LON 3920 10524 3920 10516 3913 10512 3913 10522 $$
473 WGUS75 KBOU 042255 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 455 PM MDT THU AUG 4 2011 COC035-042305- /O.CAN.KBOU.FF.W.0036.000000T0000Z-110804T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DOUGLAS CO- 455 PM MDT THU AUG 4 2011 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN DOUGLAS COUNTY... FLOOD WATERS HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER EXPECTED. LAT...LON 3920 10524 3920 10516 3913 10512 3913 10522 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:46 AM MDT, 11 hours 26 minutes earlier.
Area forecast discussion, Aug 4, 3:46 AM MDT, 11 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 345 AM MDT WED AUG 3 2011 .SHORT TERM...MONSOON PLUME CONTINUES TO MEANDER SOUTHEASTWARD. STILL A FAIRLY MOIST ENVIRONMENT WITH SURFACE DEW POINTS IN THE 50S TO LOWER 60S ON THE PLAINS...BUT DEEP MOISTURE A BIT LESS WITH PRECIPITABLE WATER VALUES AROUND AN INCH THIS MORNING. WEAK SURFACE BOUNDARY IN A BROAD ILL DEFINED CONVERGENCE ZONE HAS SAGGED INTO NORTHEASTERN COLORADO AND WEAK DIURNAL TRENDS SHOULD HELP TO HOLD THIS CONVERGENCE ACROSS NORTHEASTERN COLORADO WITH SOME INCREASE IN MOISTURE AGAIN DURING THE DAY ON LIGHT EASTERLY WINDS. SO WHILE THERE DOES NOT APPEAR TO BE A SPECIFIC FOCUS...ONCE AGAIN A FAVORABLE ENVIRONMENT FOR CONVECTION THIS AFTERNOON. ONLY NEGATIVE IS WITH THE LITTLE DRYING OFF THE GROUND...COULD SEE SOME MIXING OUT OF THE MOISTURE OVER THE WESTERN PART OF OUR AREA. THIS APPEARS TO BE MORE LIKELY TO LIMIT THE STRENGTH OF CONVECTION RATHER THAN TURNING IT OFF. NAM SOUNDINGS SHOW 1000-2000 J/KG CAPE OVER THE PLAINS...WITH LESS FROM NEAR THE FRONT RANGE WESTWARD. STILL A RELATIVELY CLOUDY AND NEAR MOIST ADIABATIC ENVIRONMENT...SO THE MAIN THREAT IS STILL THE HEAVY RAIN...THOUGH WET MICROBURSTS AND SOME HAIL ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. TWEAKED POPS UPWARD A BIT THINKING THE COVERAGE WILL WIND UP BEING PRETTY GOOD IN THE LATE AFTERNOON/EARLY EVENING. .LONG TERM...MEDIUM RANGE MODELS CONTINUE TO ADVERTISE A SHIFT TO DRIER WEATHER OVER THE WEEKEND AS THE CENTER OF THE UPPER RIDGE SHIFTS WESTWARD AND CUTS OFF THE FLOW OF SUBTROPICAL MOISTURE ACROSS THE STATE. THE MAIN SHIFT IN UPPER RIDGE POSITION LOOKS LIKE IT WILL TAKE PLACE FROM SATURDAY TO SUNDAY...SO FRIDAY AFTERNOON MAY BE THE LAST CHANCE FOR SIGNIFICANT SHOWER ACTIVITY. OVER THE PAST COUPLE DAYS...THE HEAVIEST RAINFALL HAS BEEN OCCURRING TO THE SOUTH OF OUR FORECAST AREA...AND THIS MAY CONTINUE ON FRIDAY. QPF FIELDS FROM THE NAM...GFS AND ECMWF HAVE NOT BEEN PRODUCING MUCH HEAVY RAIN ACROSS NORTHEAST COLORADO...THE THREAT OF EXCESSIVE RAIN WILL BE LOW. WILL JUST NEED TO WATCH FOR ANY EMBEDDED SHORT WAVE THAT ROTATES AROUND THE UPPER RIDGE BEFORE THE UPPER HIGH MAKES ITS WESTWARD SHIFT. MODEL SOUNDINGS ARE ALSO IN AGREEMENT IN DECREASING THE PRECIPITABLE WATER VALUES OVER THE FORECAST AREA WITH TIME. BY SATURDAY...THE SOUNDING AT DENVER ACTUALLY SHOWS SOMETHING CLOSE TO AN INVERTED-V. ALSO BY THE WEEKEND MODERATE WESTERLY FLOW ALOFT WILL BE IN PLACE. IF CONVECTION DOES DEVELOP...IT MAY BE ABLE TO TRANSPORT SOME OF THE HIGHER MOMENTUM AIR DOWN TO THE SURFACE IN THE FORM OF MICROBURSTS. HAVE STUCK WITH POPS AROUND 20 PERCENT DURING THE AFTERNOONS AND EVENINGS THROUGH SATURDAY AND THEN EVEN LOWER POPS FOR SUNDAY AND MONDAY. MONDAY MAY END UP BEING DRY ACROSS THE FORECAST AREA AS THE UPPER HIGH OVER THE DESERT SOUTHWEST WILL BE AT ITS STRONGEST AT THAT TIME. AT THE SAME TIME...THE OTHER SUBTLE CHANGE IN THE FORECASTS IS THE RETURN OF 90 DEGREE HIGH TEMPERATURES ACROSS THE PLAINS. MOS TEMPERATURE GUIDANCE SHOWS HIGH TEMPERATURES DROPPING BACK INTO THE UPPER 80S FROM TUESDAY ONWARD. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. VARIABLE WINDS GUSTING TO AROUND 30 KNOTS WILL BE THE MAIN IMPACT...THOUGH THERE WILL ALSO BE LOCALIZED MVFR/IFR CONDITIONS WITH THE STORMS AND A CHANCE OF NEEDING ILS APPROACHES TO KDEN. && .HYDROLOGY...THE ENVIRONMENT IS SLIGHTLY DRIER TODAY...BUT SLOW MOVING STORMS WITH STRONG UPDRAFTS ARE STILL EXPECTED. THE HEAVY RAIN POTENTIAL IS ABOUT THE SAME ON THE PLAINS WITH RAINFALL UP TO 2 INCHES IN AN HOUR EXPECTED WITH A FEW OF THE STRONGER STORMS. OVER THE MOUNTAINS THE THREAT IS A BIT LOWER AS THERE SHOULD BE DRIER AIR ALOFT...BUT THERE IS STILL A THREAT OF HEAVY RAIN AND POSSIBLE FLOODING IN THE FOOTHILLS BURN AREAS. A CONTINUED GRADUAL DECREASE IN THE HEAVY RAIN/FLOODING THREAT IS EXPECTED ON FRIDAY AND SATURDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE && GIMMESTAD/KDRBY
Hazardous weather outlook, Aug 4, 10:48 AM MDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...DELAYED NATIONAL WEATHER SERVICE DENVER CO 1048 AM MDT THU AUG 04 2011 COZ030>051-051200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1048 AM MDT THU AUG 04 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP IN THE NORTHERN COLORADO MOUNTAINS THIS AFTERNOON...WITH SCATTERED THUNDERSTORMS EXPECTED ALONG THE FOOTHILLS AND ACROSS THE PLAINS. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...WITH UP TO TWO INCHES OF RAIN POSSIBLE IN AN HOUR. IN ADDITION...SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGER STORMS. THE STORMS WILL LINGER INTO THE EVENING HOURS BEFORE ENDING AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY AND SATURDAY...THE UPPER HIGH THAT HAS BEEN DOMINATING WEATHER ACROSS THE SOUTHERN U.S. THE PAST SEVERAL WEEKS WILL BEGIN SHIFTING WESTWARD...CUTTING OFF THE FLOW OF MONSOONAL MOISTURE TO COLORADO. DRIER CONDITIONS WILL RESULT WITH THE AMOUNT OF THUNDERSTORMS DECREASING EACH DAY. THIS WILL ALSO ALLOW TEMPERATURES TO WARM UP THROUGH EARLY NEXT WEEK WITH A RETURN OF AFTERNOON READINGS IN THE LOWER AND MID 90S ACROSS THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:16 PM MDT | Special Weather Statement | BOU | Adams | 44 min |
| Aug 4, 2:48 PM MDT | Areal Flood Advisory | BOU | Jefferson | 38 min |
| Aug 4, 3:02 PM MDT | Areal Flood Advisory | BOU | Douglas | 27 min |
| Aug 4, 4:52 PM MDT | Areal Flood Advisory | BOU | Boulder | 83 min |
Nearby
Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.